Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Columbia, SC

July 23, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2017, 6:24 PM EDT for 4 counties in South Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 6:24 PM EDT (22:24 UTC)
Expired
Jul 23, 2017, 7:30 PM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aiken County, SC, Edgefield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:04 PM EDTTSTM WND DMG5 Se Saluda, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT DUNCAN ROAD AND RIDGE SPRING HIGHWAY.
Jul 23, 7:24 PM EDTTSTM WND DMG1 N Trenton, SCEDGEFIELD COUNTY DISPATCH REPORTED TREES DOWN ON HIGHWAY 121.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS52 KCAE 232224
SVRCAE
SCC003-037-071-081-232330-
/O.NEW.KCAE.SV.W.0170.170723T2224Z-170723T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
624 PM EDT SUN JUL 23 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Newberry County in central South Carolina...
  Northern Edgefield County in central South Carolina...
  North central Aiken County in central South Carolina...
  Saluda County in central South Carolina...

* Until 730 PM EDT

* At 622 PM EDT, a severe thunderstorm was located near Saluda, or 17
  miles northwest of Batesburg, and moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is expected. Expect wind 
           damage to roofs, siding, and trees. 

* Locations impacted include...
  Edgefield, Saluda, Johnston, Ridge Spring, Monetta, Trenton, Ward
  and Chappells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3394 8212 3396 8201 3401 8198 3404 8195
      3409 8192 3413 8187 3415 8190 3419 8192
      3420 8194 3425 8191 3401 8150 3388 8157
      3365 8180 3390 8214
TIME...MOT...LOC 2222Z 354DEG 3KT 3404 8182 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
1 follow-up statement
429 
WWUS52 KCAE 232257
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
657 PM EDT SUN JUL 23 2017

SCC071-232307-
/O.CAN.KCAE.SV.W.0170.000000T0000Z-170723T2330Z/
Newberry SC-
657 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEWBERRY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3394 8201 3401 8198 3404 8195 3409 8192
      3413 8187 3413 8170 3401 8150 3388 8157
      3365 8180 3381 8198
TIME...MOT...LOC 2257Z 000DEG 5KT 3401 8182 

$$

SCC003-037-081-232330-
/O.CON.KCAE.SV.W.0170.000000T0000Z-170723T2330Z/
Edgefield SC-Aiken SC-Saluda SC-
657 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN EDGEFIELD...NORTH CENTRAL AIKEN AND SALUDA
COUNTIES...

At 657 PM EDT, a severe thunderstorm was located over Saluda, or 16
miles northwest of Batesburg, moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Edgefield, Saluda, Johnston, Ridge Spring, Monetta, Trenton and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3394 8201 3401 8198 3404 8195 3409 8192
      3413 8187 3413 8170 3401 8150 3388 8157
      3365 8180 3381 8198
TIME...MOT...LOC 2257Z 000DEG 5KT 3401 8182 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 23, 5:25 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
525 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Upper level ridging will weaken across the area today as the
upper level trough digs over the eastern US. A bermuda high will
provide very warm and humid conditions through Monday with
scattered afternoon and evening showers and thunderstorms. A
weak cool front will stall over the area Tuesday, then move
southward into southern Georgia on Wednesday before dissipating,
providing somewhat cooler weather and a continued threat for
scattered thunderstorms. High pressure will become re-
established for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Thunderstorms have developed across much of the western Midlands
and Pee Dee with some locally very heavy rainfall. Rain rates
approaching 4 inches per hour have been noted in WSR-88D
returns so potential for localized flooding will continue to be
monitored. Hail potential remains low...however some hail in the
strongest cells has been reported. Expect thunderstorms to
continue slowly moving southward into the central Midlands over
the next couple of hours along with development moving in from
the coast and a few cells in the CSRA. With sunset convection
will begin diminishing...but with numerous outflow boundaries
being produced expect some to intersect and generate new cells
into the late evening/early tonight hours. Convection will end
during the early morning hours with some mid and upper level
debris cloudiness through daybreak keeping low temperatures in
the mid to upper 70s for most locations.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The forecast area will remain on the western edge of the Bermuda
high through Tuesday night, while heights aloft slowly drop as a
longwave trof becomes established over eastern North America.
This combination will lead to hot afternoons with max temps
generally in the lower to mid 90s, and maximum heat indices a
little above 100. The combination of developing steep low level
lapse rates each afternoon and weak vorticity aloft will lead
to scattered afternoon and evening convection. PWs will range
from 1.8 inches to 2.2 inches across the CWA, so any slow moving
convection could dump some locally heavy rain in spots.

Min temps will remain quite warm with lows in the mid to upper
70s most places.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On Wednesday, a weak front will slowly slide through the CWA as
a small area of low pressure develops off of the South Carolina
coast and moves to the northeast. It's main impact will be to
dry the air out a little bit Wednesday night and Thursday, but
max temps on Thursday afternoon will still be in the 90s as an
increase in sunshine will offset any weak cool advection that
tries to set up. Thursday will also see the lowest chance for
afternoon and evening convection for the week.

By Friday, the main global models begin to diverge with details,
but the overall pattern indicates a digging shortwave will move
into the southeastern states on Friday. This will cause an
increase in the deep southwesterly flow, allowing moisture to
quickly return in the form of clouds and scattered convection,
especially during the second half of the day. The weekend
contains a lot of uncertainty as the GFS shows a rather strongly
amplified pattern for july with a significantly deep trough
carving out over the southeastern states, while the ECMWF is
much more progressive with the digging shortwave on Saturday and
instead is more focused on the next shortwave, which is in the
7-10 day period and not part of this package. I have gone for
generally unsettled weather due to the mean trof, without
concentrating too much on the individual shortwaves. This means
slightly above normal chances for rain and slightly below
normal afternoon temps due to increased cloud cover.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Convection expected at the terminals over the next several
hours.

Thunderstorms have developed across the area with cells around
all terminals. Main concerns with thunderstorms remain the
potential for damaging wind gusts along with locally very heavy
rainfall. Have included tempo for all terminals...except OGB...
through 24/01z. Convection will diminish with sunset...however a
few cells are expected to linger into the overnight. Have also
included MVFR fog at AGS/OGB as coming rainfall will increase
potential. All sites will be VFR from 14z through the end of
the period with cumulus developing during the late morning hours
through the end of the period as another round of convection is
expected Monday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms through
Wednesday. We could also see some morning cig restrictions from
stratus by Tuesday and Wednesday. The convection looks to
decrease on Thursday, but should pick right back up again by
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 23, 3:52 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
352 AM EDT Sun Jul 23 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
352 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 4:52 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     2 WSW RUBY              34.73N 80.22W
07/23/2017                   CHESTERFIELD       SC   LAW ENFORCEMENT

            TREES IN ROADWAY WALTER GULLEDGE ROAD AND SC
            265.

&&

DA
Local storm report, Jul 23, 5:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     9 N CHAPPELLS           34.31N 81.84W
07/23/2017                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE DOWN AT SC56 AND BELFAST RD.

&&

DA
Local storm report, Jul 23, 6:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     6 ESE KERSHAW           34.51N 80.49W
07/23/2017                   KERSHAW            SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN MT. PISGAH RD AND HWY
            341.

&&

DA
Local storm report, Jul 23, 6:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     8 ENE RIDGEWAY          34.35N 80.84W
07/23/2017                   FAIRFIELD          SC   CO-OP OBSERVER

            NWS CO-OP OBSERVER REPORTED PECAN TREE DOWN.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:27 PM EDTSevere Thunderstorm WarningCAEChesterfield63 min
Jul 23, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster44 min
Jul 23, 4:12 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Jul 23, 4:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster62 min
Jul 23, 4:39 PM EDTFlash Flood WarningCAEChesterfield2 hr
Jul 23, 4:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster53 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland56 min
Jul 23, 5:28 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda62 min
Jul 23, 6:38 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland67 min
Jul 23, 6:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg56 min
Jul 23, 6:52 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Jul 23, 6:58 PM EDTFlash Flood WarningCAERichland92 min
Jul 23, 7:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jul 23, 7:53 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.